Alert archive / Colorado / Wind Chill Warnings in 2008

Wind Chill Warning 1, NWS Pueblo, CO

December 31, 20075 counties in Colorado

NWS Pueblo, CO issued this wind chill warning at Dec 31, 2007, 5:35 PM MST for 5 counties in Colorado. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2007, 5:35 PM MST (00:35 UTC)
Expired
Jan 1, 2008, 9:00 AM MST
In force
15 hr
Issued by
NWS Pueblo, CO

Counties Chaffee County, CO, El Paso County, CO, Lake County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 136 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2008-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2008-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2051 m above ground
0-6 km bulk shear
125 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KPUB 010035
WSWPUB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
535 PM MST MON DEC 31 2007

...COLD CANADIAN AIR OVER COLORADO...

.COLD AIR AND GUSTY WEST WINDS OF 15 TO 30 MPH WILL PRODUCE
LIFE THREATENING WIND CHILL TEMPERATURES OVER PORTIONS OF THE
COLORADO HIGH COUNTRY TONIGHT THROUGH EARLY TUESDAY.

COZ058-060-082-010700-
/O.NEW.KPUB.WC.W.0001.080101T0035Z-080101T1600Z/
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
PIKES PEAK ABOVE 11000 FT-
INCLUDING...CLIMAX...MOSQUITO PASS...INDEPENDENCE PASS...
MT ELBERT...MT MASSIVE...PIKES PEAK
535 PM MST MON DEC 31 2007

...WIND CHILL WARNING IN EFFECT UNTIL 9 AM MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 9 AM MST TUESDAY.

THIS WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 11000 FEET ACROSS
PIKES PEAK...THE EASTERN SAWATCH RANGE...AND THE WESTERN MOSQUITO
RANGE.

LIFE THREATENING WIND CHILL TEMPERATURES ARE EXPECTED THE REST OF
TONIGHT THROUGH EARLY TUESDAY. GUSTY WEST WINDS OF 15 TO 30 MPH
WILL COMBINE WITH A COLD AIRMASS TO PRODUCE WIND CHILL TEMPERATURES
OF 35 DEGREES BELOW ZERO OR LOWER.

THESE CONDITIONS CAN FREEZE EXPOSED SKIN WITHIN 10 MINUTES AND
COULD LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN.
WEAR LAYERS OF LOOSE-FITTING LIGHTWEIGHT CLOTHING. COVER AS MUCH
OF YOUR SKIN AS POSSIBLE USING MITTENS...EAR MUFFS...SCARF...HAT
AND FACE PROTECTION.

$$

LW/MW
3 follow-up statements
000 
WWUS45 KPUB 010545
WSWPUB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
1045 PM MST MON DEC 31 2007

...COLD CANADIAN AIR OVER COLORADO...

.COLD AIR AND GUSTY WEST WINDS OF 15 TO 30 MPH WILL PRODUCE LIFE
THREATENING WIND CHILL TEMPERATURES OVER PORTIONS OF THE COLORADO
HIGH COUNTRY TONIGHT THROUGH EARLY TUESDAY.

COZ058-060-082-011200-
/O.CON.KPUB.WC.W.0001.000000T0000Z-080101T1600Z/
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
PIKES PEAK ABOVE 11000 FT-
INCLUDING...CLIMAX...MOSQUITO PASS...INDEPENDENCE PASS...
MT ELBERT...MT MASSIVE...PIKES PEAK
1045 PM MST MON DEC 31 2007

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST TUESDAY...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST TUESDAY. 

THIS WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 11000 FEET ACROSS
PIKES PEAK...THE EASTERN SAWATCH RANGE...AND THE WESTERN MOSQUITO
RANGE.

LIFE THREATENING WIND CHILL TEMPERATURES ARE EXPECTED THE REST OF
TONIGHT THROUGH EARLY TUESDAY. GUSTY WEST WINDS OF 15 TO 30 MPH
WILL COMBINE WITH A COLD AIRMASS TO PRODUCE WIND CHILL
TEMPERATURES OF 35 DEGREES BELOW ZERO OR LOWER.

THESE CONDITIONS CAN FREEZE EXPOSED SKIN WITHIN 10 MINUTES AND
COULD LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN.
WEAR LAYERS OF LOOSE-FITTING LIGHTWEIGHT CLOTHING. COVER AS MUCH
OF YOUR SKIN AS POSSIBLE USING MITTENS...EAR MUFFS...SCARF...HAT
AND FACE PROTECTION.

$$
000 
WWUS45 KPUB 011159
WSWPUB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
459 AM MST TUE JAN 1 2008

...COLD CANADIAN AIR OVER COLORADO...

.COLD AIR AND GUSTY WEST WINDS OF 15 TO 30 MPH WILL PRODUCE LIFE
THREATENING WIND CHILL TEMPERATURES OVER PORTIONS OF THE COLORADO
HIGH COUNTRY THROUGH EARLY TUESDAY.

COZ058-060-082-011600-
/O.CON.KPUB.WC.W.0001.000000T0000Z-080101T1600Z/
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
PIKES PEAK ABOVE 11000 FT-
INCLUDING...CLIMAX...MOSQUITO PASS...INDEPENDENCE PASS...
MT ELBERT...MT MASSIVE...PIKES PEAK
459 AM MST TUE JAN 1 2008

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING. 

THIS WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 11000 FEET ACROSS
PIKES PEAK...THE EASTERN SAWATCH RANGE...AND THE WESTERN MOSQUITO
RANGE.

LIFE THREATENING WIND CHILL TEMPERATURES ARE EXPECTED THE REST OF
TONIGHT THROUGH EARLY TUESDAY. GUSTY WEST WINDS OF 15 TO 30 MPH
WILL COMBINE WITH A COLD AIRMASS TO PRODUCE WIND CHILL
TEMPERATURES OF 35 DEGREES BELOW ZERO OR LOWER.

THESE CONDITIONS CAN FREEZE EXPOSED SKIN WITHIN 10 MINUTES AND
COULD LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN.
WEAR LAYERS OF LOOSE-FITTING LIGHTWEIGHT CLOTHING. COVER AS MUCH
OF YOUR SKIN AS POSSIBLE USING MITTENS...EAR MUFFS...SCARF...HAT
AND FACE PROTECTION.

$$
000 
WWUS45 KPUB 011541
WSWPUB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
841 AM MST TUE JAN 1 2008

...WIND CHILLS READINGS IMPROVING THIS MORNING...

.UPPER LEVEL HIGH PRESSURE WILL BUILD INTO COLORADO TODAY...WITH
WARMING TEMPERATURES AND LESS WIND OVER THE MOUNTAINS. 

COZ058-060-082-011645-
/O.EXP.KPUB.WC.W.0001.000000T0000Z-080101T1600Z/
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
PIKES PEAK ABOVE 11000 FT-
INCLUDING...CLIMAX...MOSQUITO PASS...INDEPENDENCE PASS...
MT ELBERT...MT MASSIVE...PIKES PEAK
841 AM MST TUE JAN 1 2008

...WIND CHILL WARNING WILL EXPIRE AT 9 AM MST THIS MORNING...

THE WIND CHILL WARNING WILL EXPIRE AT 9 AM MST THIS MORNING. 

WINDS WERE SLOWLY DECREASING OVER THE MOUNTAINS THIS MORNING...AND
WITH AIR TEMPERATURES CLIMBING BACK TOWARD ZERO IN MANY
LOCATIONS...WIND CHILL READINGS WILL WARM TO ABOVE THE 35 BELOW
THRESHOLD FOR A WIND CHILL WARNING.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this wind chill warning went out at Dec 31, 3:24 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Dec 31, 3:24 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
324 PM MST MON DEC 31 2007

.SHORT TERM...
(TODAY AND TONIGHT)

...COLD...

COULD BE THE COLDEST NIGHT OF THE WINTER SO FAR OVER MUCH OF THE
AREA...WITH VERY DRY AIR MASS IN PLACE AND STRONG JET ALOFT OVER THE
AREA SHIFTING EAST AND WEAKENING BY MORNING. SHOULD SEE MOST VALLEYS
AND THE PLAINS DECOUPLE...WITH HIGHER ELEVATIONS REMAINING
BREEZY/WINDY UNTIL EARLY MORNING. EXCEPTIONS TO THE EXTREME COLD
WILL LIKELY BE ALONG THE EAST SLOPES OF THE SANGRES/WETS...WHERE
WESTERLY FLOW MAY BE JUST ENOUGH TO KEEP TEMPS NEAR 0F...WHILE
PATCHY AND THIN SNOW COVER OVER THE PLAINS/LOWER ARK VALLEY/SRN EL
PASO COUNTY WILL KEEP MINS WITHIN A FEW DEGREES EITHER SIDE OF 0F.
SNOWCOVERED HIGH MOUNTAIN VALLEYS WILL REALLY TANK...WITH -20F TO
-30F READINGS COMMON. WIND CHILLS CLOSE TO WARNING CRITERIA OVER THE
MOUNTAINS...BUT WITH WINDS DECREASING AND COLDER AREAS
DECOUPLING...SUSPECT MOST LOCALES WILL REMAIN JUST ABOVE THRESHOLDS.
NOT QUITE COLD ENOUGH FOR AN ADVISORY ON THE PLAINS AS WELL...WITH
WINDS DECREASING AFTER SUNSET. FEW -SHSN LINGERING ALONG THE
CONTINENTAL DIVIDE THIS EVENING...BUT MOST PRECIP SHOULD BE DONE BY
MIDNIGHT.

TUESDAY...CLEAR AND COLD WITH LESS WIND ALL AREAS AS UPPER RIDGE
BUILDS TOWARD THE STATE. 700 MB TEMPS BEGIN TO WARM...BUT WITH LESS
MIXING AND COLD START...MAX TEMPS WILL STRUGGLE TO REACH FREEZING
MOST LOCATIONS...THOUGH A FEW OF THE USUAL EAST SLOPE WARM SPOTS
SHOULD PICK UP A WEST WIND BY AFTERNOON WHICH SHOULD BOOST READINGS
INTO THE 30S TO NEAR 40F. SAN LUIS VALLEY WILL STAY COLD...WITH A
LOOK AT OBS FROM KALS THE LAST WEEK SUGGESTING A 40F DIURNAL RANGE
IS POSSIBLE...WHICH ONLY GETS READINGS TO NEAR 10F BY AFTERNOON.

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

...WARMING TREND THROUGH THE WEEK...

TUESDAY NIGHT THROUGH THURSDAY...UPPER RIDGE MOVES ACROSS THE
REGION...PROVIDING AN EXTENDED PERIOD OF DRY AND SOMEWHAT MILD DAYS.
HOWEVER...CLEAR SKIES AT NIGHT AND EXPECTED LIGHT WINDS WILL ALLOW
FOR EFFICIENT RADIATIONAL COOLING.

THURSDAY NIGHT THROUGH MONDAY...W-SW FLOW ALOFT SETTLES IN ACROSS
THE GREAT BASIN AND 4 CORNERS THROUGH THE REST OF THE EXTENDED
PERIOD. THIS WILL MAKE FOR A NEARLY CONSTANT THREAT FOR PCPN ALONG
THE CONTDVD THROUGH THE WEEKEND...WITH ISOLATED SNOW SPILLING OVER
INTO THE SLV AND E MTS. TWO DISTURBANCES RIDE ACROSS THE
STATE...ONE ON SAT NIGHT AND THE OTHER ON MONDAY...THAT WILL BEAR
FURTHER WATCHING. ACROSS THE E PLAINS...DOWNSLOPE FLOW SHOULD
PRODUCE WARM TEMPS AND DRY CONDITIONS. MOORE

&&

.AVIATION...
VFR CONDITIONS AT KCOS AND KPUB TAF SITES TONIGHT AND TUESDAY...WITH
WINDS DIMINISHING AFTER SUNSET. DID NOT INCLUDE THE USUAL EARLY
MORNING FOG/STRATUS AT KALS EARLY TUESDAY MORNING GIVEN VERY DRY AIR
MASS AND DEEP MIXING TODAY. STILL...WITH MINS DROPPING TO NEAR MINUS
30...STRANGE THINGS CAN HAPPEN...SO EVENING SHIFT WILL NEED TO KEEP
AN EYE ON DEWPOINTS ONCE INVERSION SETS UP THIS EVENING.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/27
Hazardous weather outlook, Dec 31, 5:12 AM MST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
512 AM MST MON DEC 31 2007

COZ058>089-093>099-011400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
512 AM MST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SNOW ALONG WITH AREAS OF BLOWING SNOW WILL CONTINUE
ACROSS THE CENTRAL MOUNTAINS TODAY...WHERE UP TO 2 INCHES OF
ADDITIONAL SNOWFALL WILL BE POSSIBLE. BLOWING SNOW WILL BE
CONFINED MOSTLY TO THE MOUNTAIN PEAKS AND THE HIGHER MOUNTAIN
PASSES. SNOW AND WIND WILL GRADUALLY DECREASE BY TONIGHT.

COLD TEMPERATURES ALONG WITH BLUSTERY WINDS ARE EXPECTED ACROSS
ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO TODAY. EVEN THOUGH
TEMPERATURES ARE EXPECTED TO WARM INTO THE UPPER 20S TO NEAR 30
DEGREES ACROSS THE SOUTHEAST PLAINS...GUSTY NORTH WINDS WILL
RESULT IN WIND CHILL READINGS IN THE TEENS. THE MOUNTAINS AND
HIGH VALLEYS WILL ONLY WARM INTO THE SINGLE DIGITS AND TEENS WITH
GUSTY WINDS OVER THE MOUNTAINS CAUSING WIND CHILL READINGS FROM
10 BELOW TO 20 BELOW ZERO.

VERY COLD TEMPERATURES ARE EXPECTED ACROSS SOUTH CENTRAL AND
SOUTHEAST COLORADO TONIGHT. TEMPERATURES ARE EXPECTED TO DROP TO
BETWEEN 5 ABOVE AND 10 BELOW ZERO ACROSS THE PLAINS...WITH
TEMPERATURES IN THE MOUNTAINS DROPPING TO 10 BELOW TO 35 BELOW
ZERO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND CHILL READINGS ARE FORECAST TO BE 10 TO 20 BELOW ZERO ALONG
AND EAST OF THE INTERSTATE 25 CORRIDOR...AND 20 TO 40 BELOW ZERO
IN THE MOUNTAINS AND HIGH VALLEYS TUESDAY MORNING.

THERE IS A CHANCE FOR MINOR ACCUMULATING SNOW ACROSS THE
SOUTHWEST AND CENTRAL MOUNTAINS ALONG THE CONTINENTAL DIVIDE
THURSDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE CENTRAL MOUNTAINS TODAY FOR SNOW AND BLOWING
SNOW.

Nearby

Wind Chill Warnings in Colorado, 2008Every wind chill warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.